Alert archive / Michigan / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 13, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Apr 5, 2023, 9:58 AM EDT for Eaton County, Michigan. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 5, 2023, 9:58 AM EDT (13:58 UTC)
- Expired
- Apr 5, 2023, 10:45 AM EDT
- In force
- 47 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Eaton County, MI
The radar
The Grand Rapids radar (KGRR), 66 km from the middle of the area, began a volume at 14:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 5, 8:41 AM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 2.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 279 J/kg
- Mixed-layer CIN
- -278 J/kg
- Mixed-layer LCL
- 865 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 486 m²/s²
- 0-3 km storm-relative helicity
- 421 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
103 WUUS53 KGRR 051358 SVRGRR MIC045-051445- /O.NEW.KGRR.SV.W.0013.230405T1358Z-230405T1445Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Grand Rapids MI 958 AM EDT Wed Apr 5 2023 The National Weather Service in Grand Rapids has issued a * Severe Thunderstorm Warning for... Eaton County in south central Michigan... * Until 1045 AM EDT. * At 957 AM EDT, a severe thunderstorm was located 6 miles east of Nashville, or 7 miles west of Charlotte, moving east at 65 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Lansing... Charlotte... Eaton Rapids... Grand Ledge... Potterville... Bellevue... Kalamo... Olivet... Brookfield... Dimondale... Vermontville... Sunfield... Mulliken... Waverly... Gresham... Fitch H Beach Airpor... Skyview Estates Airp... PRECAUTIONARY/PREPAREDNESS ACTIONS... A Tornado Watch remains in effect until 400 PM EDT for south central Michigan. For your protection move to an interior room on the lowest floor of a building. A Tornado Watch remains in effect until 400 PM EDT for south central Michigan. && LAT...LON 4242 8507 4277 8507 4277 8461 4242 8460 TIME...MOT...LOC 1357Z 252DEG 54KT 4258 8497 TORNADO...POSSIBLE HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ HOVING
1 follow-up statement
030 WWUS53 KGRR 051426 SVSGRR Severe Weather Statement National Weather Service Grand Rapids MI 1026 AM EDT Wed Apr 5 2023 MIC045-051445- /O.CON.KGRR.SV.W.0013.000000T0000Z-230405T1445Z/ Eaton MI- 1026 AM EDT Wed Apr 5 2023 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM EDT FOR EATON COUNTY... At 1025 AM EDT, severe thunderstorms were located along a line extending from near Capital Region International Airport to near Bellevue, moving east at 60 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Lansing... Charlotte... Eaton Rapids... Grand Ledge... Potterville... Bellevue... Kalamo... Olivet... Brookfield... Dimondale... Vermontville... Sunfield... Mulliken... Waverly... Gresham... Fitch H Beach Airpor... Skyview Estates Airp... PRECAUTIONARY/PREPAREDNESS ACTIONS... A Tornado Watch remains in effect until 400 PM EDT for south central Michigan. For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4242 8507 4277 8507 4277 8461 4242 8460 TIME...MOT...LOC 1425Z 252DEG 51KT 4277 8456 4247 8505 TORNADO...POSSIBLE HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ Kenyon
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 7:45 AM EDT, 2 hours 13 minutes earlier.
Area forecast discussion, Apr 5, 7:45 AM EDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
745 AM EDT Wed Apr 5 2023
LATEST UPDATE...
Aviation
.DISCUSSION...(Today through next Tuesday)
Issued at 325 AM EDT Wed Apr 5 2023
- Severe weather potential today -
A warm front lifting north through our area early to mid morning
and a cold front approaching from the west will set the stage for
strong to severe storms today. The relatively best chance for svr
wx will come from mid to late morning through the afternoon.
There is potential for wind and hail and possibly isolated
tornadoes given a very favorable kinematic environment with
strong deep layer shear conducive to supercell formation. 00Z
HREF guidance suggests the sig tor parameter will reach 2-3
across portions of our area this aftn just ahead of the front
which is pretty significant for our area.
A fairly unidirectional wind profile with height once the warm
front lifts north of our area in conjunction with strong deep
layer shear suggests potential for splitting supercells. The warm
front should already be located from near Pentwater ese to Alma
by 12Z this morning.
How favorable the thermodynamic environment will become is more
questionable. However the 00Z HREF continues to suggest sb/mu cape
values will reach 1000-1500 j/kg ahead of the front. This is more
than sufficient for potentially robust convective development in
conjunction with favorable lift, moisture and deep layer shear.
It is a complex fcst with a possibility that extensive morning
clouds and scattered showers and storms may keep the atmosphere
fairly worked over and mitigate the svr wx threat for our area.
However current rgnl radar trends really don't support this as the
most likely outcome (although convection currently over northern
Missouri could reach our area by mid morning). Cold lake MI waters
would also cause sfc based convection to weaken considerably. All
things considered though we believe there is potential for severe
wx including an isolated tornado or two later today.
- Fair weather returns late this week -
A high pressure ridge will gradually build in from the west and
bring fair wx late this week and it will turn much cooler Thursday
and Friday. Temps will undergo a gradual moderating trend this
weekend. No significant pcpn events are expected for the upcoming
week after the rain and convection today.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 745 AM EDT Wed Apr 5 2023
Thunderstorms will bring brief IFR conditions this morning into
this afternoon. LLWS of around 50 knots between the surface and
2000 feet will persist this morning. Thunderstorms with downburst
winds over 40 knots and large hail can be expected this morning
into early afternoon. Surface winds will gust to 30 knots even
without thunderstorms today. The heavy storms will move east this
afternoon with improving conditions this evening behind the cold
front.
&&
.MARINE...
Issued at 325 AM EDT Wed Apr 5 2023
Winds and waves will remain hazardous to small craft through
Thursday. In addition thunderstorms will pose a hazard to mariners
today with potential for frequent lightning, large hail, and
briefly stronger wind gusts to gale or storm force.
&&
.HYDROLOGY...
Issued at 325 AM EDT Wed Apr 5 2023
Thunderstorms today could bring locally heavy rain with
precipitable water values way up to around 1.5 inches this morning.
Given antecedent saturated conditions, water will runoff into
area rivers and streams and contribute to rising water levels.
In addition, ponding of water in low lying and poor drainage
areas will occur easier than usual given saturated grounds.
Persons living along rivers or their tributaries should pay close
attention to the river forecasts over the next few days and have a
plan to respond if flood waters rise.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Flood Watch until 10 AM EDT this morning for MIZ037>040-043>046-
050-051-056-057.
LM...Small Craft Advisory until 8 PM EDT this evening for LMZ844>849.
&&
DISCUSSION...Laurens
AVIATION...Ostuno
HYDROLOGY...Laurens
MARINE...LaurensHazardous weather outlook, Apr 5, 3:47 AM EDT, 6 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 347 AM EDT Wed Apr 5 2023 MIZ037>040-043>046-050>052-056>059-064>067-071>074-060800- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 347 AM EDT Wed Apr 5 2023 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Occasional thunderstorms are expected this morning through the afternoon. Damaging wind gusts, large hail, and isolated tornadoes are possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. LMZ844>849-060800- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 347 AM EDT Wed Apr 5 2023 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Winds and waves will be hazardous to small craft today. Thunderstorms will pose a hazard to mariners today. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Winds and waves will be hazardous to small craft Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today.
In the hours before
Special weather statement, Apr 5, 8:02 AM EDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
802 AM EDT Wed Apr 5 2023
MIZ052-059-051300-
Clinton MI-Gratiot MI-
802 AM EDT Wed Apr 5 2023
...A strong thunderstorm will impact portions of Gratiot and Clinton
Counties through 900 AM EDT...
At 802 AM EDT, Doppler radar was tracking a strong thunderstorm near
Grand Ledge, or 8 miles northwest of Lansing, moving northeast at 55
mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Alma... St. Johns... Ithaca...
Grand Ledge... St. Louis... Breckenridge...
Elsie... DeWitt... Capital Region Inter...
Eureka... Wheeler... Sumner...
Ovid... Fowler... North Star...
Westphalia... Maple Rapids... Ashley...
Perrinton... Hubbardston...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4277 8483 4346 8484 4347 8437 4277 8436
TIME...MOT...LOC 1202Z 219DEG 49KT 4277 8469
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
HOVINGLocal storm report, Apr 5, 8:03 AM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
803 AM EDT WED APR 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 AM TSTM WND GST 2 ESE NORTH DORR 42.76N 85.73W
04/05/2023 M45 MPH ALLEGAN MI MESONET
MESONET STATION AV010 NORTH DORR.
&&
MWSLocal storm report, Apr 5, 8:18 AM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
818 AM EDT WED APR 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 AM NON-TSTM WND GST 2 ESE NORTH DORR 42.76N 85.73W
04/05/2023 M47 MPH ALLEGAN MI MESONET
MESONET STATION AV010 NORTH DORR.
0800 AM NON-TSTM WND GST 3 SSW SOUTH HAVEN 42.36N 86.29W
04/05/2023 M45 MPH VAN BUREN MI MESONET
MESONET STATION MISHV 3.1 S SOUTH HAVEN
(MAWN).
0740 AM NON-TSTM WND GST 1 ENE ALLEGAN 42.53N 85.83W
04/05/2023 M45 MPH ALLEGAN MI MESONET
MESONET STATION EW9318 ALLEGAN.
0740 AM NON-TSTM WND GST 1 W SOUTH HAVEN 42.40N 86.29W
04/05/2023 M43 MPH LMZ844 MI MESONET
MESONET STATION SVNM4 SOUTH HAVEN.
0725 AM NON-TSTM WND GST 1 E LAWTON 42.17N 85.82W
04/05/2023 M43 MPH VAN BUREN MI MESONET
MESONET STATION EW6899 LAWTON.
&&Local storm report, Apr 5, 8:21 AM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
821 AM EDT WED APR 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 AM TSTM WND GST 2 ESE NORTH DORR 42.76N 85.73W
04/05/2023 M47 MPH ALLEGAN MI MESONET
MESONET STATION AV010 NORTH DORR.
0740 AM TSTM WND GST 1 ENE ALLEGAN 42.53N 85.83W
04/05/2023 M45 MPH ALLEGAN MI MESONET
MESONET STATION EW9318 ALLEGAN.
0800 AM TSTM WND GST 3 SSW SOUTH HAVEN 42.36N 86.29W
04/05/2023 M45 MPH VAN BUREN MI MESONET
MESONET STATION MISHV 3.1 S SOUTH HAVEN
(MAWN).
0725 AM NON-TSTM WND GST 1 E LAWTON 42.17N 85.82W
04/05/2023 M43 MPH VAN BUREN MI MESONET
MESONET STATION EW6899 LAWTON.
0740 AM TSTM WND GST 1 W SOUTH HAVEN 42.40N 86.29W
04/05/2023 M43 MPH LMZ844 MI MESONET
MESONET STATION SVNM4 SOUTH HAVEN.
&&
CORRECTED EVENT TYPE.Special weather statement, Apr 5, 8:22 AM EDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
822 AM EDT Wed Apr 5 2023
MIZ045-046-051-051315-
Montcalm MI-Isabella MI-Mecosta MI-
822 AM EDT Wed Apr 5 2023
...Strong thunderstorms will impact portions of Isabella, Mecosta and
Montcalm Counties through 915 AM EDT...
At 822 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Howard City to 8 miles north of Carson
City. Movement was northeast at 65 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mount Pleasant... Big Rapids... Greenville...
Clare... Stanton... Howard City...
Shepherd... Edmore... Carson City...
Lakeview... Morley... Mecosta...
Rosebush... Lake Isabella... Canadian Lakes...
Crystal... Sidney... Remus...
Millbrook... Sheridan...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4346 8484 4312 8484 4312 8531 4329 8532
4330 8556 4382 8556 4381 8461 4347 8461
TIME...MOT...LOC 1222Z 240DEG 58KT 4342 8545 4330 8482
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
HOVINGLocal storm report, Apr 5, 9:10 AM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
910 AM EDT WED APR 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 AM TSTM WND GST 4 S IONIA 42.93N 85.07W
04/05/2023 M41 MPH IONIA MI AWOS
AWOS STATION KY70 IONIA COUNTY ARPT.
&&
MWSThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 8:04 PM EDT | Severe Thunderstorm Warning | GRR | Clinton, Eaton, Ingham, Ionia | 34 min |
| Apr 5, 12:08 AM EDT | Special Marine Warning | GRR | 18 min | |
| Apr 5, 1:21 AM EDT | Special Marine Warning | GRR | 54 min | |
| Apr 5, 3:21 AM EDT | Special Weather Statement | GRR | Mason | 54 min |
| Apr 5, 5:07 AM EDT | Special Weather Statement | GRR | Muskegon | 23 min |
| Apr 5, 6:44 AM EDT | Special Marine Warning | GRR | 61 min | |
| Apr 5, 7:18 AM EDT | Severe Thunderstorm Warning | GRR | Allegan, Barry, Kalamazoo, Van Buren | 42 min |
| Apr 5, 7:29 AM EDT | Special Marine Warning | GRR | 31 min | |
| Apr 5, 7:46 AM EDT | Special Weather Statement | GRR | Ionia, Kent, Ottawa | 59 min |
| Apr 5, 8:02 AM EDT | Special Weather Statement | GRR | Clinton, Gratiot | 58 min |
| Apr 5, 8:22 AM EDT | Special Weather Statement | GRR | Isabella, Mecosta, Montcalm | 53 min |
| Apr 5, 8:45 AM EDT | Special Marine Warning | GRR | 90 min | |
| Apr 5, 9:12 AM EDT | Areal Flood Advisory | GRR | Allegan, Barry, Calhoun, Clinton, Eaton, Gratiot and 7 more | 6 hr |
| Apr 5, 9:18 AM EDT | Severe Thunderstorm Warning | GRR | Allegan, Kalamazoo, Van Buren | 57 min |
| Apr 5, 9:54 AM EDT | Severe Thunderstorm Warning | GRR | Kent | 42 min |
| Apr 5, 10:14 AM EDT | Severe Thunderstorm Warning | GRR | Clinton, Ingham | 61 min |
| Apr 5, 10:17 AM EDT | Severe Thunderstorm Warning | GRR | Ionia, Montcalm | 37 min |
| Apr 5, 10:34 AM EDT | Severe Thunderstorm Warning | GRR | Gratiot | 41 min |
| Apr 5, 10:38 AM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 52 min |
| Apr 5, 10:54 AM EDT | Severe Thunderstorm Warning | GRR | Barry | 34 min |
| Apr 5, 11:12 AM EDT | Severe Thunderstorm Warning | GRR | Eaton | 46 min |
| Apr 5, 11:26 AM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 50 min |
| Apr 5, 11:37 AM EDT | Severe Thunderstorm Warning | GRR | Ingham | 53 min |
| Apr 5, 11:53 AM EDT | Severe Thunderstorm Warning | GRR | Jackson | 49 min |
| Apr 5, 11:54 AM EDT | River Flood Warning | GRR | Newaygo | 6 days |
| Apr 5, 11:54 AM EDT | River Flood Warning | GRR | Newaygo | 6 days |
| Apr 5, 11:54 AM EDT | River Flood Warning | GRR | Kent | 5 days |
| Apr 5, 11:54 AM EDT | River Flood Warning | GRR | Ottawa | 8 days |
| Apr 5, 11:54 AM EDT | River Flood Warning | GRR | Ingham | 34 hr |
| Apr 5, 12:22 PM EDT | Gale Warning | GRR | 8 hr | |
| Apr 5, 3:49 PM EDT | River Flood Warning | GRR | Clinton | 52 hr |
| Apr 5, 3:49 PM EDT | River Flood Warning | GRR | Ingham | 64 hr |
| Apr 5, 3:49 PM EDT | River Flood Warning | GRR | Ionia | 4 days |
| Apr 5, 3:49 PM EDT | River Flood Warning | GRR | Kent | 4 days |
| Apr 5, 3:49 PM EDT | River Flood Warning | GRR | Kent | 6 days |
| Apr 5, 3:49 PM EDT | River Flood Warning | GRR | Kent | 5 days |
| Apr 5, 6:02 PM EDT | River Flood Warning | GRR | Gratiot | 18 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.